Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Oct 4, 2021, 3:14 PM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2021, 3:14 PM CDT (20:14 UTC)
- Expired
- Oct 4, 2021, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS New Orleans, LA
- Hail
- 0.00 in
- Wind
- 30
Counties Jefferson Parish, LA, Lafourche Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
048
WWUS84 KLIX 042014
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
314 PM CDT Mon Oct 4 2021
LAZ059>061-063-067>069-042100-
Lower Plaquemines LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Plaquemines LA-Upper Lafourche LA-
Upper Jefferson LA-
314 PM CDT Mon Oct 4 2021
...Strong thunderstorms will impact portions of southeastern St.
Charles, east central Lafourche, central Jefferson and northwestern
Plaquemines Parishes through 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtle Grove to near Larose. These storms
were nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Larose, Cut Off, Galliano, Port Sulphur, Lockport, Jean Lafitte,
Myrtle Grove, Lafitte, Pointe A La Hache and Barataria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2965 9061 2980 8990 2967 8971 2965 8972
2966 8971 2962 8966 2963 8968 2961 8969
2961 8973 2958 8970 2956 8971 2949 8997
2952 9000 2949 8999 2939 9041
TIME...MOT...LOC 2012Z 307DEG 4KT 2967 8994 2955 9042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
TDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 12:43 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 4, 12:43 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1243 PM CDT Mon Oct 4 2021 .UPDATE... Updated for the 18Z aviation discussion. && .AVIATION... MVFR conditions prevail at most area airports. TEMPO groups are highlighted for this afternoon at most area aiports due to showers and thunderstorms, which will cause lower ceilings and visibilties and MVFR conditions. Vicinity showers will be possible at area airports without TEMPO groups. MVFR conditions will persist through the overnight hours at most area airports. Some IFR conditions will be possible around daybreak due to fog and low ceilings at MCB and HDC mainly. Low ceilings will cause some IFR and LIFR conditions will be possible tomorrow morning through the end of the forecast period at all area airports. MSW && .PREV DISCUSSION... /issued 1058 AM CDT Mon Oct 4 2021/ MORNING UPDATE... Weak frontal boundary has pushed well into the forecast as indicated by the northern edge of the shower activity from offshore of the Mississippi Gulf coast to extreme southeast/coastal Louisiana. The dry air is obviously lagging quite a bit since dewpoint temperatures remain the muggy low to mid 70s. The dense fog pretty much dissipated as expected by 9 am, but some low clouds remain in some northern areas. This will inhibit convective cloud development inland/north, so have delayed the PoP returning north by a few hours. Precipitable water will remain highest (1.8 to 1.9 inches) over southeast/coastal areas today while remaining quite a bit lower (1.0 to 1.5 inches) over the northwest including southwest Mississippi and metro Baton Rouge. This will maintain the heavy rain threat in the eastern/coastal areas later today into this evening with lower rain chances in the northwest. Forecast updates have been sent. 22/TD PREV DISCUSSION... /issued 551 AM CDT Mon Oct 4 2021/ AVIATION...12Z TAF Package...Widespread LIFR conditions have developed with most terminals being impacted most severely by low cigs. However, dense fog is also impacting a few terminals. Already have quite a bit of convection over coastal MS impacting GPT and this should continue to build west towards the southwest impacting the southshore. /CAB/ PREV DISCUSSION... /issued 434 AM CDT Mon Oct 4 2021/ SYNOPSIS...Multiple disturbances easily seen on WV across the CONUS. First is the lead s/w of our developing L/W trough over the Great Lakes. 2 other disturbances are now diving south along the backside of the L/W trough. One over the central Plains and the other working due south into the Mid MS Valley. A 4th well defined s/w was spinning over NV and then a final large cutoff low was well west of the Baja. The subtropical jet can be seen coming out of the Pacific over Mexico and east-northeast across the northern Gulf coast. At 8z there are a few features at the sfc we can identify. First is the cold front which stretches from MI to the southwest and is just now entering the northwestern Gulf. Large area of high pressure dominates the Continental divide with another area of high pressure over the western Atlantic. /CAB/ SHORT TERM...Pretty good coverage of rain yesterday across much of the area with multiple locations seeing around 2 inches. This will continue to keep the boundary layer sufficiently moistened and that will again have impacts on fog development. Combine that with the approaching weak front leading to moisture piling up even more along with very light winds and fog has already begun to develop across much of the area and even dense fog was starting to develop. Best chance for dense fog appears to be across southwest MS and the adjacent LA parishes. With that we have issued a dense fog advisory for that area. If fog becomes more widespread we may need to expand it. Fog impacts should improve quickly after sunrise today. Main forecast question is on rain but it is all related to the development and location of the deep cutoff low we have been discussing the last 4 days. The 2 pieces of energy we mentioned earlier digging south and southeast across the central Plains and Mid MS Valley show up very well on WV imagery and these look rather strong. They will eventually merge and given the strength, direction of motion, and momentum they may cause the soon to be cutoff low to occur a little deeper than previously advertised the last few days. This will have some greater impacts on the forecast for Tuesday and into Wednesday if the low does dig into LA. As for today the main two features we are watching is the fronts progression and the first of those 2 s/w's. The front will continue to slowly work east-southeast. The biggest problem with the front today is there isn't a lot of push with it and mid lvl winds actually appear to back to the southwest late this morning which would parallel the front. That could be a concern. Moisture is quite abundant with PWs ata 1.75" and dewpoints in the 70s across most of the CWA. With that much moisture in place, a very slow moving front, mid lvl flow paralleling the front, and the subtropical jet streaming into the area aiding ascent, convection will likely not be very difficult to come by. Add in the additional forcing from the s/w over OK approaching the area for good measure. The one positive that could keep us from seeing very heavy rain will be instability. Rather thick cloud cover today should help slow down the warm up and thus we will not maximize the daytime heating. That said Convection is already occurring more aggressively than what the HRRR is currently advertising. With that there will likely be numerous to widespread showers and embedded thunderstorms along and southeast of a line from Pierre Part to Bogalusa with coastal MS having the best chance of seeing a few pockets of locally heavy rain. Heading into Tuesday and Wednesday, the key will be where the low eventually cuts off. Given the strength of those two s/w we feel that it could occur deeper into the Lower MS Valley than originally thought and may be centered over northeast LA and central/west- central MS. This would likely keep that moist tongue stretching south across coastal MS and extreme southeast LA. This would provide another decent shot of additional rainfall for those areas. the other concern could be a few strong maybe even marginally severe storms Tuesday afternoon. A lot will have to come together for that to occur but the potential is there for some storms capable of producing hail. The closed low will have rather chilly temps with h5 temps possibly as low as -17C. If there are enough breaks in the clouds through the day we could become quite unstable with mid lvl lapse rates possibly approaching 7C/km. Drier air will be working in from the west and southwest and this is possibly how we can see some sun allowing the area to heat up and as we heat up the low will try to squeeze out whatever moisture is available during the afternoon as we become unstable. With the very steep lapse rates and cold mid lvl temps small to marginally severe hail is not out of the question however, the core of the low will have to be very close to the area. If it is more over the LA/AR/MS border then we will not realize that scenario. On Wednesday the low should begin to slowly drift north. These systems are usually quite slow to more out/transition so we could still see that band of moisture draped over coastal MS still leading to one more day of scattered showers. The other little shift noticed is the models did slide back to the east just a tad with the low and that may be enough to allow the drier air to work down the Ms Valley and into the area providing the possibility of very pleasant thursday morning with lows possibly in the upper 50s across northern portions of the CWA, along with a few of the typical cold spots. /CAB/ LONG TERM (Thursday through Monday)... Deep cut off low drifts slowly through the middle MS river valley leaving dry and mild conditions for the forecast area. Meanwhile ridge slowly builds in from the west while the upper low opens up and slowly lifts through the Ohio valley by Saturday. The forecast zones will remain quiet through the period with near average temperatures with a slowly warming trend over the weekend with highs rebounding into the middle 80s with lows in the 60s. A vigorous short wave trough will dig through the eastern Rockies and western plains by the end of the weekend while we remain high and dry. Trough sets up off the southeast coast on Sunday with no impacts to our local weather. A sharp shortwave trough that moves over the center of country on Sunday will dig southward into the ArklaTex by Monday afternoon. Keeping forecast dry though Monday as the shortwave and associated front is expected to remain well north of the forecast zones at least through the next 7 days. /GP/ AVIATION...00z TAF Package...The biggest concern tonight and into the early morning hours will be FG at the interior airports that received rain during the day. Long autumn nights will allow for longer durations of radiational cooling at those locations especially (BTR, MCB). Scattered convection is possible for all area terminals today and timed it out where possible. Any terminal impacted could see reductions in both visibility and ceilings. This activity should begin to wane in the evening but ceilings will remain relatively low regardless of any shower or thunderstorm activity. /GP/ MARINE...Biggest impact for the marine zones will be convection. Scattered to numerous showers and embedded thunderstorms will be possible today and again Tuesday with activity slowly tapering off through the week. Even with a weak cold front moving into the coastal waters later today the offshore surge will be fairly weak and high pressure will quickly build in dominating the Gulf coast for the rest of the week. && .PRELIMINARY POINT TEMPS/POPS... MCB 63 80 61 80 / 20 40 10 20 BTR 64 82 62 82 / 20 20 10 10 ASD 64 82 62 84 / 60 40 20 20 MSY 70 83 67 83 / 50 30 10 20 GPT 68 82 66 84 / 70 60 30 30 PQL 66 80 64 82 / 80 70 40 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Oct 4, 2:17 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
217 PM CDT Mon Oct 4 2021
LAZ065-066-042000-
Lower Terrebonne LA-Upper Terrebonne LA-
217 PM CDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of central Terrebonne
Parish through 300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over the open marsh of western
Terrebonne Parish 7 miles southeast of Amelia, or 13 miles southeast
of Morgan City, moving southeast at 15 mph.
HAZARD...Waterspouts and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
This storm will remain over mainly rural areas of central Terrebonne
Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2953 9116 2963 9109 2967 9104 2954 9072
2932 9090
TIME...MOT...LOC 1916Z 303DEG 11KT 2957 9104
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TDSpecial weather statement, Oct 4, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
314 PM CDT Mon Oct 4 2021
LAZ059>061-063-067>069-042100-
Lower Plaquemines LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Plaquemines LA-Upper Lafourche LA-
Upper Jefferson LA-
314 PM CDT Mon Oct 4 2021
...Strong thunderstorms will impact portions of southeastern St.
Charles, east central Lafourche, central Jefferson and northwestern
Plaquemines Parishes through 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtle Grove to near Larose. These storms
were nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Larose, Cut Off, Galliano, Port Sulphur, Lockport, Jean Lafitte,
Myrtle Grove, Lafitte, Pointe A La Hache and Barataria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2965 9061 2980 8990 2967 8971 2965 8972
2966 8971 2962 8966 2963 8968 2961 8969
2961 8973 2958 8970 2956 8971 2949 8997
2952 9000 2949 8999 2939 9041
TIME...MOT...LOC 2012Z 307DEG 4KT 2967 8994 2955 9042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TDThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:09 AM CDT | Dense Fog Advisory | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, Tangipahoa, Washington and 2 more | 6 hr |
| Oct 4, 6:29 AM CDT | River Flood Warning | LIX | Tangipahoa | 37 hr |
| Oct 4, 2:17 PM CDT | Special Weather Statement | LIX | Terrebonne | 43 min |
| Oct 4, 5:39 PM CDT | Areal Flood Advisory | LIX | Lafourche, Saint Charles, Saint John the Baptist | 2 hr |
| Oct 4, 6:10 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 2 hr |
| Oct 4, 4:38 AM CDT | Areal Flood Advisory | LIX | Jackson | 3 hr |
| Oct 4, 6:18 AM CDT | Areal Flood Advisory | LIX | Harrison, Jackson | 3 hr |
| Oct 4, 3:04 PM CDT | Areal Flood Advisory | LIX | Harrison | 116 min |
| Oct 4, 3:49 PM CDT | Special Weather Statement | LIX | Pearl River | 41 min |
| Oct 4, 4:38 PM CDT | Special Weather Statement | LIX | Hancock | 52 min |
| Oct 4, 6:52 PM CDT | Special Weather Statement | LIX | Hancock | 53 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.